Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 43, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 30, 2008, 5:12 PM CDT for Culberson County, Texas; Eddy County, New Mexico. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2008, 5:12 PM CDT (22:12 UTC)
- Expired
- Aug 30, 2008, 11:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 156 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 6:00 PM CDT | FLASH FLOOD | Mckittrick Canyon, TX | OVER A FOOT OF WATER ON 54, EST 5 INCHES RAIN FELL ON MT AREAS AND 3 INCHES IN FLATES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 302212
FFWMAF
NMC015-TXC109-310415-
/O.NEW.KMAF.FF.W.0043.080830T2212Z-080831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM MDT SAT AUG 30 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
NORTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
* UNTIL 1015 PM MDT/1115 PM CDT/
* AT 408 PM MDT...DOPPLER RADAR INDICATED RAIN INCREASING IN
INTENSITY ACROSS THE GUADALUPE MOUNTAINS. SINCE LAST NIGHT
TRAINED WEATHER SPOTTERS AND AUTOMATED RAIN GAGES HAVE INDICATED
THAT 2 TO 4 INCHES OF RAIN HAD FALLEN IN THE GUADALUPE MOUNTAINS.
ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES
CITY...SEVEN RIVERS...QUEEN...PINE SPRINGS.
FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.
FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.
LAT...LON 3294 10481 3293 10444 3218 10428 3186 10458
3187 10486
$$1 follow-up statement
000
WGUS74 KMAF 310051
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
751 PM CDT SAT AUG 30 2008
NMC015-TXC109-310415-
/O.CON.KMAF.FF.W.0043.000000T0000Z-080831T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-CULBERSON-
651 PM MDT SAT AUG 30 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT/1115 PM
CDT/ FOR NORTH CENTRAL CULBERSON AND WESTERN EDDY COUNTIES...
AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED
TO INDICATE AREAS OF RAIN ACROSS THE GUADALUPE MOUNTAINS. ADDITIONAL
RAINFALL ON TOP OF THE HEAVY RAINS THAT FELL EARLIER TODAY AND
LAST NIGHT WILL INCREASE THE FLASH FLOOD THREAT.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN...DOG
CANYON...PINE SPRINGS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 3294 10481 3293 10444 3218 10428 3186 10458
3187 10486
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:54 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 30, 2:54 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT SAT AUG 30 2008
.DISCUSSION...
ACTIVE WEATHER PATTERN CONTINUING ACROSS WEST TEXAS AND SE NEW
MEXICO THROUGH THE REMAINDER OF THE WEEKEND AS THE REMNANTS OF
TROPICAL STORM JULIO CONTINUE TO IMPACT THE AREA. LATEST WATER
VAPOR IMAGERY SHOWING MAIN CIRCULATION OF FEATURE LOCATED ACROSS
THE SOUTHERN TIP OF BAJA CALIFORNIA WITH A WELL DEFINED SHORTWAVE
TROUGH NOW LOCATED ACROSS SOUTHERN CHIHUAHUA IN NORTHERN MEXICO.
ASSOCIATED CONVECTION VERY NOTICEABLE ON WATER VAPOR IMAGERY AND
LIGHTNING DATA...WITH CURRENT TRENDS SHOWING GRADUAL NORTHWARD
MOVEMENT TOWARDS SOUTHERN BIG BEND AREA LATE THIS AFTERNOON.
FURTHER NORTH ACROSS OUR REGION...SCT TO NUMEROUS SHOWERS CONTINUE
TO ROTATE AROUND MAIN CIRCULATION...HOWEVER NONE AS OF THIS POINT
HAVE INDICATED SIGNIFICANT FLASH FLOOD POTENTIAL. LATEST 1-HR
PRECIP ESTIMATES FROM KMAF RADAR SHOW VALUES RANGING FROM A 0.10 -
0.75 INCHES...LIKELY A RESULT OF PERSISTENT CLOUD COVER AND LACK
OF SUFFICIENT UPDRAFT GROWTH. H70 STREAMLINE ANALYSIS SHOWING MAIN
INFLUX OF MOISTURE ARRIVING FROM THE GULF OF MEXICO AS CLOCKWISE
ROTATION AROUND MAIN UPPER LEVEL HIGH ACROSS THE MISSISSIPPI RVR
VLY CONTINUES TO RESULT IN SOUTHEASTERLY MID AND UPPER LEVEL FLOW.
WITH ATMOSPHERIC PROFILES REMAINING VERY MOIST AS WAS EVIDENT ON
12Z KMAF RAOB...FEEL CONFIDENT PRECIP WILL CONTINUE TO FALL ACROSS
THE REGION THROUGH THE AFTERNOON AND EARLY EVENING HOURS. FLASH
FLOODING CONCERNS BEGINNING TO WANE AS PREVIOUSLY MENTIONED AS
PRECIP EFFICIENCY WILL LIKELY REMAIN RATHER LOW AS A RESULT OF
ABUNDANT CLOUD COVER. FOR NOW WILL ALLOW FLASH FLOOD WATCH TO RIDE
OUT UNDER THE PREMISE THAT AFTERNOON SHIFT CAN EXTEND/CANCEL BASED
ON AFTERNOON CONVECTION TRENDS.
BY TOMORROW...UPPER LEVEL TROUGH WILL CONTINUE DIGGING ACROSS THE WEST
COAST...HELPING TO ESTABLISH SWRLY MID/UPPER LEVEL FLOW ACROSS
WEST TX/SE NM. THIS FEATURE WILL FINALLY ABSORB MUCH OF THE TS
JULIO ENERGY...FINALLY RIDING IT OF OUR CONCERN FOR THE TIME BEING.
WITH THAT SAID...UPPER LEVEL PATTERN WILL CONTINUE TO BE CONDUCIVE
TO UPPER LEVEL DISTURBANCES WITH WELL ESTABLISHED SWRLY FLOW
ALOFT...WITH THE FIRST OF THESE EXPECTED TO ARRIVE SUNDAY
AFTERNOON/EVENING. IN RESPONSE TO THIS...HAVE KEPT CHANCE POPS
GOING ACROSS THE WEST...WITH SLIGHT CHANCE MENTION PRIMARILY FOR
AREAS EAST OF THE PECOS RIVER...WHICH APPEARS TO BE THE CONSENSUS
BETWEEN VARIOUS SHORT TERM PROGS. PRECIP WILL LIKELY CONTINUE INTO
THE EVENING HOURS HOWEVER FEEL COVERAGE WILL BEGIN TO BACK OFF
WITH LOSS OF DAYTIME HEATING. SEVERE WEATHER CONCERNS REMAIN BLEAK
AS MAIN UPPER LEVEL FORCING WITH REGARDS TO SHEAR WILL REMAIN
NORTH AND WEST OF AREA IN RESPONSE TO DIGGING UPPER TROUGH ACROSS
THE WEST COAST/GREAT BASIN AREA.
WITH SWRLY FLOW ESTABLISHED...INDICATIONS CONTINUE TO POINT TOWARDS AN
EARLY WEEK WARM UP WITH TEMPS LIKELY APPROACHING NEAR NORMAL
LEVELS BY MONDAY. LOW TO MID 90S EXPECTED ACROSS MOST
LOCALS...WITH RIO GRANDE VLY LOCATIONS LIKELY CLIMBING INTO THE
UPPER 90S. WITH WARMER CONDITIONS AND THE RETURN OF SOUTHEASTERLY
UPSLOPE FLOW...FEEL CHANCES FOR SCT STORMS WILL BE ON THE INCREASE
AS A RESULT. BEST CHANCES WILL LIKELY RESIDE TO THE WEST OF THE
PECOS RIVER AS IS SO OFTEN THE CASE THIS TIME OF YEAR...WITH
TRENDS BY MON AFTERNOON BECOMING FAVORABLE FOR ORGANIZED
CONVECTION. BY MON AFTERNOON...GFS IS POINTING TOWARDS A WELL
DEFINED INSTABILITY AXIS EXTENDING THROUGH THE EASTERN NEW MEXICO
FOOTHILLS THROUGH THE WEST TEXAS MOUNTAINS...WITH ANYWHERE FROM
700-1200 J/KG BEING ADVERTISED VIA AWIPS CALCULATIONS AND AS MUCH
AS 1500 J/KG VIA GFS BUFKIT PROFILES. MID-LEVEL SPEED MAX OF 30-35 KTS
ALSO EXPECTED TO RIDE THROUGH REGION IN SOUTHWESTERLY FLOW ALOFT.
WITH THAT SAID...WAY TO EARLY TO GET EXCITED HOWEVER WITH ELEVATED
SOURCES OF INSTABILITY PRESENT TO THE WEST OF THE PECOS
RIVER...TRENDS WILL OBVIOUSLY HAVE TO BE MONITORED.
MID-WEEK COLD FRONT EXPECTED TO BEGIN WORKING INTO AREA WED/THU
TIME FRAME WITH RELATIVELY DECENT AGREEMENT BETWEEN GFS/ECMWF
SOLUTIONS. AS A RESULT...DECIDED TO KEEP TEMPS AT OR BELOW MEX
GUIDANCE AS BOTH MODELS INDICATE RELATIVELY DECENT MOISTURE
ADVECTION INTO REGION FROM THE WEST IN RESPONSE TO MONSOONAL FLOW
ACROSS THE DESERT SOUTHWEST. THIS IN COMBINATION WITH APPROACHING
COLD FRONT IS EXPECTED TO LEAD TO SCATTERED PRECIP BEGINNING TUE
NIGHT AND LASTING THROUGH PORTIONS OF THE DAY ON WED. THROUGH THE
REMAINDER OF THE EXTENDED...VERY FEW CHANGES WERE MADE FOR NOW AS
HURRICANE GUSTAV EFFECTS REMAIN A QUESTION MARK. ECMWF SOLUTIONS
SHOW MAIN LOW QUICKLY BEING ABSORBED AND SHOT ALONG FRONTAL
BOUNDARY NORTHEAST BY WEEK/S END. MEANWHILE...GFS SHOWS LOW
CAMPING OUT ACROSS EASTERN TX WITH A MUCH SLOW EJECTION TOWARDS
THE NORTHEAST. IN SPITE OF UNCERTAINTY...DECIDED TO KEEP THINGS
STATUS QUO FOR NOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 87 69 91 / 30 20 20 20
CARLSBAD NM 65 84 67 91 / 50 40 40 40
DRYDEN TX 69 85 70 92 / 50 30 20 30
FORT STOCKTON TX 67 86 70 93 / 50 40 20 30
GUADALUPE PASS TX 58 74 63 87 / 50 40 40 40
HOBBS NM 64 83 66 90 / 30 30 30 30
MARFA TX 60 77 62 85 / 50 40 30 40
MIDLAND INTL AIRPORT TX 67 88 70 92 / 30 30 20 20
ODESSA TX 68 88 70 92 / 30 30 20 20
WINK TX 69 89 71 96 / 40 40 30 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 PM MDT THIS AFTERNOON FOR THE
FOLLOWING ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS
OF EDDY COUNTY.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
32Hazardous weather outlook, Aug 30, 2:03 PM CDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 203 PM CDT SAT AUG 30 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 203 PM CDT SAT AUG 30 2008 /103 PM MDT SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE AFTERNOON. LOCALLY HEAVY RAIN IS POSSIBLE...PARTICULARLY IN AND NEAR THE MOUNTAINS OF WEST TEXAS AND NEW MEXICO. A FLASH FLOOD WATCH IS IN EFFECT FOR THE REMAINDER OF THE AFTERNOON GENERALLY ALONG AND WEST OF THE PECOS RIVER. RAINFALL INTENSITY IS EXPECTED TO DIMINISH THIS EVENING. WHILE SHOWERS WILL REMAIN POSSIBLE ACROSS THE REGION...PARTICULARLY THE MOUNTAINS...RAINFALL INTENSITY IS EXPECTED TO DECREASE. FOR THIS REASON THE FLASH FLOOD WATCH WILL BE ALLOWED TO EXPIRE THIS EVENING. THOUGH THE RIO GRANDE HAS EXPERIENCED ELEVATED FLOWS DUE TO RUNOFF FROM HEAVY RAIN FRIDAY AND OVERNIGHT...THE RIVER STAGES SHOULD CONTINUE FALLING THIS AFTERNOON. FLOOD WARNINGS MAY AGAIN BE REQUIRED SHOULD HEAVY RAINFALL OCCUR RESULTING IN ADDITIONAL RUNOFF. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THOUGH SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN COVERAGE THROUGH THE WEEKEND...SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED PARTICULARLY WEST OF THE PECOS RIVER THROUGH MONDAY. ANY ADDITIONAL RAINFALL ALONG THE RIO GRANDE WILL KEEP THE RIO GRANDE RUNNING AT ABOVE NORMAL LEVELS INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS...LAW ENFORCEMENT...AND AREA RESIDENTS WEST OF THE PECOS RIVER SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE FLASH FLOODING THIS AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:42 PM CDT | River Flood Warning | MAF | Presidio | 14 hr |
| Aug 29, 7:42 PM CDT | River Flood Warning | MAF | Presidio | 14 hr |
| Aug 30, 12:45 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| Aug 30, 8:51 AM CDT | River Flood Warning | MAF | Brewster | 12 hr |
Nearby
Flash Flood Warnings in Texas, 2008Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.